Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 94, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 8, 2004, 7:47 PM MDT for Yuma County, Colorado; Cheyenne County, Kansas. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2004, 7:47 PM MDT (01:47 UTC)
- Expired
- Jun 8, 2004, 8:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Yuma County, CO, Cheyenne County, KS
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 8:04 PM MDT | TSTM WND DMG | 13 Sw St. Francis, KS | 6 INCH TREE LIMBS DOWN. |
| Jun 8, 8:18 PM MDT | HAIL 0.75 | 3 Se Idalia, CO | |
| Jun 8, 8:45 PM MDT | HAIL 0.75 | 18 Nw St. Francis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 2:55 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1269 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 2105 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
341
WUUS53 KGLD 090147
SVRGLD
COC125-KSC023-090245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT TUE JUN 8 2004
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YUMA COUNTY IN NORTHEAST COLORADO
CHEYENNE COUNTY IN NORTHWEST KANSAS
* UNTIL 845 PM MDT(945 PM CDT)
* AT 743 PM MDT(843 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST
OF JOES TO 9 MILES NORTHEAST OF KIRK TO WHEELER...MOVING NORTHEAST
AT 15 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
JOES AROUND 800 PM MDT...
ABARR AND BEECHER ISLAND AROUND 835 PM MDT...
VERNON AROUND 845 PM MDT...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.
LAT...LON 3955 10281 3956 10142 4001 10142 3999 10202
4044 10205 4041 10279
$$
THEDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:25 PM MDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 8, 3:25 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 325 PM MDT TUE JUN 8 2004 .DISCUSSION...BIGGEST CHALLENGE IS EXTENT AND SEVERITY OF THUNDERSTORMS TONIGHT...WED NIGHT AND THU AFTERNOON AND NIGHT. AS THE UPPER RIDGE MOVES SLOWLY TO THE NORTHEAST AND THE DEEP UPPER LOW OVER SOUTHERN OREGON SIMULTANEOUSLY SWINGS SOUTHEAST THEN EAST OVER THE NEXT THREE DAYS...SEVERE WEATHER LOOKS TO INCREASE CONSIDERABLY AND BE THE CHALLENGE. A SHORTWAVE MOVING NE ACROSS THE TRISTATE AREA THIS EVENING WILL USHER IN SOME SLIGHTLY COLDER AIR AT 70H AND 50H TO REPLACE THE VERY WARM AIR OF THE LAST TWO DAYS. AT THE SAME TIME MODELS SHOW VERY RICH AIR IN THE LOWER LEVELS WITH CONTINUES TO MOVE NORTH AND NORTHWEST FROM THE WEST GULF AREA INTO THE AREA. THIS IS EVIDENT BY A STRONG THETAE RIDGE AT 85H ACROSS THE WESTERN TWO-THIRDS OF THE TRISTATE REGION. FINALLY SEVERAL SHORTWAVES EMERGE OUT OF THE LONG WAVE TROUGH APPROACHING SLOWLY FROM THE WEST THROUGH THU. THE RESULT IS AN UNSTABLE SITUATION BOTH TONIGHT AND WED NIGHT. CURRENTLY BOTH A TORNADO WATCH HAS BEEN ISSUED WHICH INCLUDES EXTREME SOUTHWEST NEB...AND A SEVERE THUNDERSTORM WATCH WHICH INCLUDES FAR E CO HAVE JUST BEEN ISSUED. BY THU...AS THE AXIS OF THE UPPER TROUGH TO THE WEST MOVES EAST ACROSS CO...A DRY TONGUE FROM THE SOUTHWEST MOVES INTO THE AREA. THIS APPEARS TO SETUP A DRYLINE DURING THE DAY WHICH MOVES SLOWLY TO THE EAST. THIS AS A FOCUS...COMBINED WITH MAX DAY HEATING...LOTS OF LOW LEVEL MOISTURE AND UPPER DYNAMICS SUPPORT SHOULD LEAD TO A STORMY AFTERNOON AND NIGHT. AS THIS SYSTEM MOVES EAST OF THE AREA ON FRIDAY IT IS FOLLOWED BY SLIGHTLY DRIER AND SOMEWHAT MILDER TEMPERAUTURS. FRI IS DRY WITH A MINOR RIDGE MOVING ACROSS. SAT ANOTHER SHORTWAVE RETURNS WITH A REBOUND OF TEMPERATURES INTO THE UPPER 80S OR LOWER 90S. ALSO MODELS SHOWING A POTENTIAL DRYLINE PASSAGE WITH SCATTERED THUNDERSTORMS. SAT NIGHT A COLD FRONT MOVES SOUTH ACROSS THE AREA AS A HIGH PRESSURE SYSTEM MOVES ESE OUT OF CANADA. THIS BRINGS A COOL AND CLOUDY DAY TO THE REGION ON SUN WITH HIGHS IN THE 70S. THERE IS A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS SUN WITH EASTERLY UPSLOPE WINDS. SLOW WARMUP ON MON AND TUE WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS CONTINUING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && RJC
Hazardous weather outlook, Jun 8, 10:57 AM MDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT TUE JUN 8 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1057 AM MDT (1157 AM CDT) TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER NORTH OF A LINE FROM MCCOOK TO GOODLAND TO KIT CARSON THIS AFTERNOON AND EVENING. A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER MOST OF THE AREA WHILE A COLD FRONT STALLS ACROSS THE NORTH AND WEST. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THIS SAME AREA....ALLOWING ISOLATED THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO...EXTREME SOUTHWEST NEBRASKA...AND EXTREME NORTHWEST KANSAS. ISOLATED LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT IN YUMA OR DUNDY COUNTIES WHERE THE BEST WIND SHEAR WILL EXIST. ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. THESE THUNDERSTORMS WILL DIE OUT AFTER DARK WITH THE LOSS OF HEATING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WEATHER PATTERN WILL REMAIN UNCHANGED THROUGH THIS PERIOD...GIVING THE TRI STATE REGION A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ON WEDNESDAY AND THURSDAY WHEN STRONGER UPPER LEVEL STORM SYSTEMS WILL AFFECT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED NORTH OF A LINE FROM MCCOOK TO GOODLAND TO KIT CARSON AFTER 3 PM MDT (4 PM CDT). BURKE
In the hours before
Local storm report, Jun 8, 6:45 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM DUST STORM 1 S KIRK 39.61N 102.60W
06/08/2004 YUMA CO PUBLIC
3/4 MILE VISIBILITY
&&
DLN/JDLocal storm report, Jun 8, 7:14 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 1 S KIRK 39.61N 102.60W
06/08/2004 0.75 INCH YUMA CO PUBLIC
&&
DLN/JDLocal storm report, Jun 8, 7:26 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 S KIRK 39.61N 102.60W
06/08/2004 0.75 INCH YUMA CO PUBLIC
&&
DLN/JDLocal storm report, Jun 8, 7:27 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 N SEIBERT 39.34N 102.87W
06/08/2004 0.75 INCH KIT CARSON CO TRAINED SPOTTER
&&
DLN/JDLocal storm report, Jun 8, 7:28 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 E KIRK 39.62N 102.54W
06/08/2004 0.75 INCH YUMA CO TRAINED SPOTTER
&&
DLN/JDLocal storm report, Jun 8, 7:39 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM FLASH FLOOD 12 N PARKS 40.21N 101.73W
06/08/2004 DUNDY NE BROADCAST MEDIA
1.90 INCHES OF RAINFALL WAS REPORTED OVER THE PAST THREE
HOURS.
&&
DLN/JDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:28 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 62 min |
| Jun 8, 6:32 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
| Jun 8, 6:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 62 min |
| Jun 8, 7:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 32 min |
| Jun 9, 2:19 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 56 min |
| Jun 9, 3:49 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 41 min |
| Jun 9, 3:49 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 56 min |
| Jun 9, 4:31 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
| Jun 9, 5:23 PM MDT | Tornado Warning | GLD | Cheyenne | 37 min |
| Jun 9, 5:27 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 63 min |
| Jun 9, 5:40 PM MDT | Tornado Warning | GLD | Kit Carson | 65 min |
| Jun 8, 8:45 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 60 min |
| Jun 8, 9:01 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Jun 8, 11:15 PM MDT | Severe Thunderstorm Warning | GLD | Decatur | 60 min |
| Jun 9, 3:30 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.